West Virginia, 2003

Flash Flood and Damaging Wind in West Virginia, August 22, 2003

August 22, 2003 · NWS LWX · 2 events in 2 counties and zones

A thunderstorm with heavy downpours, small hail, and high winds moved through the Eastern Panhandle during the evening of the 22nd. In Morgan County, heavy rain caused roads to flood in Berkeley Springs.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with heavy downpours, small hail, and high winds moved through the Eastern Panhandle during the evening of the 22nd. In Morgan County, heavy rain caused roads to flood in Berkeley Springs. Marble sized hail was also reported. In Jefferson County, trees were downed in several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 22, 1:12 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 22, 1:12 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
212 PM EDT FRI AUG 22 2003

.SHORT TERM...TONIGHT AND SATURDAY...
THIS AFTERNOON AND EVENING EXPECTING SHOWERS AND THUNDERSTORMS TO
CONTINUE TO DEVELOP AND INCREASE ALONG AND AHEAD OF THE COLD FRONT.
GOOD INSTABILITY OVR THE REGION WI SBCAPES OVR 3000 J/KG AND LIS
OVR -6 BY THIS AFTERNOON/EVENING. THAT COMBINE WITH THE A SFC FRONT
AND ASSOC 500MB SHORT WAVE AND PLENTY OF MOISTURE (PWS ABOUT 1.6
THIS MORNING) SHOULD HAVE SOME STRONG TO SEVERE STORMS. THE MAIN NEG
POINTS ARE THE MID LEVEL CAP (WHICH SHOULD WEAKEN) AND THE WEAK
UNIDIRECTIONAL WIND PROF FROM THE WEST. OVERALL...LONG WAVE UPR TROF
OVER THE EAST WILL AMPLIFY AND PROGRESS EAST INTO THE WESTERN
ATLANTIC. THAT WILL HELP MOVE THE SFC COLD FRONT THRU THE REGION
TONIGHT WITH GOOD CAA BEHIND THE FRONT WITH SIGNIFICANTLY COOLER AND
DRIER CONDITIONS BEHIND IT FOR THE WEEKEND. ND

.LONG TERM...SAT NGT AND BEYOND...
DRIER AIR STILL ON SKED AS CANADIAN RIDGE PUSHES S THRU THE GTLKS.
AMS ASSOC WITH THIS HIGH IS VRY DRY...AND PLAN ON KEEPING
MSUNNY/SUNNY CONDS BY SAT NGT THRU SUN.

MED RANGE MDLS IN GOOD AGRMT TODAY. STG UPR RIDGE OVR THE PLAINS
STATES TRIES TO STAND ITS GROUND DESPITE DECENT TROF SLAMMING INTO
THE PAC NW EARLY IN THE WK. ENSEMBLES STILL TRYING TO WORK OUT THE
DIFFERENCES WITH THE STRENGTH OF SYS MOVING INTO THE PAC NW EARLY IN
THE WK...BUT ALL REMAIN ON THE SAME PAGE THAT IT WL HAPPEN. NET
EFFECT IS THE SUBTROPICAL RIDGE BEING DEPRESSED FURTHER S WITH A
FLATTENING OF THE WESTERLIES OVR THE FAR NRN CONUS.

MODERATING TREND BEGINS EARLY IN THE WK AS HGHTS BUILD OVR THE SW
ATL AND NE TROF LIFTS OUT.

DESPITE DRY AMS THAT INITIALLY ACCOMPANIES THE RIDGE THIS
WKND...MORE GULF/TROPICAL MOISTURE BECOMES WRAPPED UP IN THE RIDGE
AS THE WEEK WEARS ON. THIS WL MEAN A RETURN OF HIGHER TDS AND A
GRADUAL WARMING TREND AS SWLY FLOW BECMS MORE ESTABLISHED.

NEXT SYS MOVING EWD TOWARD THE MID ATL FASTER THAN PREV RUNS...AND
WL INTRODUCE CHC POPS FOR WED/THU. THE FNT XPCTD TO STALL JUST S OF
THE AREA...BUT WL PLAY THE OPTIMISTIC SIDE AND KEEP MENTION OF PCPN
TO WED/THU.

TEMPS THIS WKND WL BE UNSEASONABLY COOL AS DRY AMS WORKS S. H8 TEMPS
DROP OFF TO AROUND +10-12C. ONLY XPCTG TEMPS TO BE IN THE L/M80S AT
BEST. COOL NIGHTS AND DRY WARM SUNNY DAYS STILL ON TAP FOR
SAT-MON...WITH WARMING TREND ENSUING THEREAFTER.

MANNING

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 22, 8:00 AM EST, 7 hours 40 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-230900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
900 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
A HEAT ADVISORY IS IN PLACE FOR TODAY EAST OF THE BLUE RIDGE
INCLUDING THE WASHINGTON AND BALTIMORE METRO AREAS. HEAT INDICES
ARE EXPECTED TO BE AROUND 100.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
MOST OF THE REGION THIS AFTERNOON AND TONIGHT. SOME OF THE STRONGER
STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS...HAIL...AND VERY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Aug 22, 3:16 PM EST, 24 minutes before
MDZ003-WVZ051-052-222115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT FRI AUG 22 2003

AT 416 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BERKELEY SPRINGS...MOVING EAST AT 10 MPH. THIS STORM WILL BE CAPABLE
OF PRODUCING SMALL HAIL...HEAVY DOWNPOURS...AND WIND GUSTS TO 50 MPH.
EMERGENCY MANAGERS REPORT WATER OVER THE ROADS IN BERKELEY SPRINGS.
THE COMMUNITY OF BERKELEY SPRINGS WILL BE AFFECTED BY THIS STORM
THROUGH 515 PM EDT.

ABW

The radar

The Sterling radar (KLWX), 93 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Morgan

When
August 22, 3:40 PM EST to 4:45 PM EST
Where
Morgan County, Countywide
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.560, -78.258 (the zone’s center; the record gives no point)

Roads were flooded.

Thunderstorm Wind, Jefferson

When
August 22, 4:30 PM EST
Where
Jefferson County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
39.300, -77.867

Trees were downed in several locations.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335881, 5335882.